Arkansas, 2009

Damaging Wind in Arkansas, February 11, 2009

February 11, 2009 · NWS SHV · 1 event in 1 county or zone

A strong storm system in the upper levels of the atmosphere encountered a moderately unstable airmass across northeast Texas, southeast Oklahoma, southwest Arkansas and northern Louisiana. This storm system was in association with a 70kt low level jet and 160kt upper level jet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong storm system in the upper levels of the atmosphere encountered a moderately unstable airmass across northeast Texas, southeast Oklahoma, southwest Arkansas and northern Louisiana. This storm system was in association with a 70kt low level jet and 160kt upper level jet. The lower atmosphere was strongly sheared with strong supercell thunderstorms across northern Texas and southern Oklahoma which produced strong tornadoes. As the storm system moved further east during the late evening hours of February 10th and the predawn hours of February 11th, the convection developed into a squall line which produced numerous reports of straight line wind gusts along with a few hail reports. There were also isolated tornadoes embedded within the squall line across Smith County in northeast Texas and Desoto Parish in northwest Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 11, 1:14 AM CST, 47 minutes earlier.

Area forecast discussion, Feb 11, 1:14 AM CST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
114 AM CST WED FEB 11 2009

.DISCUSSION...
A SQUALL LINE OF THUNDERSTORMS CONTINUES TO MOVE ACROSS THE
FORECAST AREA EARLY THIS MORNING. AS SUCH...TORNADO WATCH 15 HAS
BEEN ISSUED BY THE STORM PREDICTION CENTER UNTIL 6 AM. THIS UPDATE
IS TO INCLUDE THE NEW WATCH.

&&

.PREV DISCUSSION... /ISSUED 825 PM CST TUE FEB 10 2009/

DISCUSSION...
ALL IS QUIET ON THE HOME FRONT BUT THAT WILL BE CHANGING RAPIDLY
A LITTLE LATER THIS EVENING. CURRENTLY WATCHING CONVECTION NOW
BEGINNING TO TRANSITION INTO A SQUALL LINE WEST OF THE I-35 CORRIDOR
OF CENTRAL AND NORTHERN TEXAS. STILL SEEING SOME ROTATION IN A FEW
OF THESE STORMS AND THIS WILL NEED TO BE WATCHED AS THE LINE MOVES
CLOSER TOWARDS THE REGION BUT FEEL LIKE THE PRIMARY THREAT WILL
BECOME A STRAIGHT LINE WIND THREAT AFTER MIDNIGHT FOR MUCH OF THE
REGION. CANNOT RULE OUT SOME LARGE HAIL WITH THE EMBEDDED STRONGER
CORES AS WELL. TOR WATCH #10 WILL EXPIRE AT MIDNIGHT AND WILL BE
EXTENDED OF COURSE AND LIKELY PUSHED FARTHER EAST TO ENCOMPASS MUCH
OF NORTHERN LOUISIANA AS WELL AS THE REMAINDER OF SOUTHWEST
ARKANSAS.

FOR NOW...NO CHANGES IN THE GRIDS ARE NECESSARY.

13

AVIATION...
MVFR CIGS NOW WITH SPOTTY SHOWERS...THE SQUALL LINE WILL ENTER OUR
AREA AND MOVE INTO KTYR/KGGG 04Z TO 05Z. KSHV AND KTXK AROUND 06Z OR
SO. KELD AND KLFK AROUND 08Z AND KMLU JUST BEFORE DAYBREAK.  TEMPO
GROUPS FOR LOW CEILINGS/VSBY...HEAVY RAIN...AND STRONG THUNDERSTORM
WIND GUST LOOK TO AFFECT ALL SITES. MUCH BETTER DAY TOMORROW WITH
SKIES PARTING AND WINDS VEERING SW DAYBREAK TO NW BY MIDDAY AROUND
15KTS. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  45  69  54  70  42 /   0   0  10  10  10
MLU  44  67  52  67  44 /   0   0  10  20  10
DEQ  37  68  44  63  32 /   0   0   0  10   0
TXK  44  67  51  64  40 /   0   0  10  10  10
ELD  40  68  48  67  38 /   0   0  10  10  10
TYR  46  71  53  69  38 /   0   0   0  10  10
GGG  45  70  52  70  40 /   0   0   0  10  10
LFK  45  75  54  69  43 /   0   0   0  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR THE
     FOLLOWING ZONES: ARZ060-061-070>073.

LA...LAKE WIND ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR THE
     FOLLOWING ZONES: LAZ001>006-010>014-017.

OK...NONE.
TX...LAKE WIND ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR THE
     FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

BUTTS
Hazardous weather outlook, Feb 10, 12:00 PM CST, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST TUE FEB 10 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-111200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS...NORTHEAST TEXAS AND FOR NORTHWEST AND NORTH
CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH TONIGHT...GENERALLY NORTH OF A LINE FROM TYLER...
TEXAS...TO SHREVEPORT...LOUISIANA...TO EL DORADO...ARKANSAS.  A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE REMAINDER OF
THE FOUR STATE REGION.

THE MAIN SEVERE WEATHER RISKS WILL BE TORNADOES AND DAMAGING WINDS
IN EXCESS OF 60 MILES AN HOUR.  A FEW SEVERE STORMS MAY PRODUCE
LARGE HAIL THIS AFTERNOON ACROSS NORTHEAST TEXAS AND SOUTHEAST
OKLAHOMA.

A STRONG STORM SYSTEM IS POISED TO AFFECT THE FOUR STATE REGION
THROUGH TONIGHT.  WITH THE COMBINATION OF LOW LEVEL WIND SHEAR...
JET STREAM DYNAMICS...AND INSTABILITY...THUNDERSTORMS WILL LIKELY
BECOME SEVERE.

ISOLATED SUPERCELL THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS
AFTERNOON TO THE WEST OF A MINEOLA TEXAS TO IDABEL OKLAHOMA
LINE.  THESE SUPERCELL THUNDERSTORMS...WHICH WILL POSE THE GREATEST
RISK OF TORNADO DEVELOPMENT...COULD AFFECT NORTHEAST TEXAS EARLY
THIS EVENING.  AS THE EVENING PROGRESSES...THE THUNDERSTORMS SHOULD
DEVELOP INTO A SQUALL LINE ACROSS EAST TEXAS AND SOUTHEAST
OKLAHOMA.  THE SQUALL LINE WILL LIKELY MOVE INTO SOUTHWEST ARKANSAS
AND NORTHWEST LOUISIANA AROUND MIDNIGHT...PROBABLY REACHING EL
DORADO...MONROE...AND JENA BETWEEN 2 AND 4 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUP...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION WILL LIKELY BE NEEDED BY LATE THIS AFTERNOON
ACROSS EAST TEXAS AND SOUTHEAST OKLAHOMA.  ACTIVATION WILL LIKELY BE
REQUIRED ACROSS THE REMAINDER OF THE FOUR STATE REGION TONIGHT.

44

In the hours before

Local storm report, Feb 10, 11:43 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1143 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     HAIL             10 S TYLER              32.18N 95.30W
02/10/2009  M0.88 INCH       SMITH              TX   BROADCAST MEDIA

            HAIL COVERING THE GROUND IN FLINT TX.

1130 PM     HAIL             TYLER                   32.33N 95.30W
02/10/2009  M1.00 INCH       SMITH              TX   BROADCAST MEDIA

            AT UNIVERSITY OF TEXAS HEALTH SCIENCES CENTER.

&&

ASTEVENS
Local storm report, Feb 10, 11:59 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1159 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     HAIL             OVERTON                 32.28N 94.97W
02/10/2009  M0.75 INCH       RUSK               TX   LAW ENFORCEMENT

&&

ASTEVENS
Local storm report, Feb 11, 12:38 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1238 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     TSTM WND DMG     TYLER                   32.33N 95.30W
02/10/2009                   SMITH              TX   BROADCAST MEDIA

            TREE DOWN ON HOME ON KENDALL DRIVE OFF OF OLD
            JACKSONVILLE RD

1130 PM     TSTM WND DMG     RUSK                    31.80N 95.15W
02/10/2009                   CHEROKEE           TX   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS THE ENTIRE COUNTY

1157 PM     TSTM WND DMG     KILGORE                 32.39N 94.87W
02/10/2009                   GREGG              TX   LAW ENFORCEMENT

            NUMEROUS TREES DOWNED IN THE CITY OF KILGORE

&&

12
Local storm report, Feb 11, 12:47 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1247 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND GST     3 E MARSHALL            32.54N 94.30W
02/11/2009  E55 MPH          HARRISON           TX   TRAINED SPOTTER

            SPOTTER REPORTS ESTIMATED 55 MPH GUST

&&

04
Local storm report, Feb 11, 1:58 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
158 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND DMG     HENDERSON               32.16N 94.80W
02/11/2009                   RUSK               TX   BROADCAST MEDIA

            NUMEROUS TREES DOWNED IN THE CITY OF HENDERSON

1225 AM     TSTM WND DMG     NACOGDOCHES             31.61N 94.65W
02/11/2009                   NACOGDOCHES        TX   LAW ENFORCEMENT

            NUMEROUS TREES DOWNED ACROSS THE COUNTY

1225 AM     TSTM WND DMG     BECKVILLE               32.24N 94.46W
02/11/2009                   PANOLA             TX   LAW ENFORCEMENT

            TREES DOWNED ON FM 1794 AND CR 266

1225 AM     TSTM WND DMG     NACOGDOCHES             31.61N 94.65W
02/11/2009                   NACOGDOCHES        TX   LAW ENFORCEMENT

            TREE DOWNED ON TRUCK

1225 AM     HAIL             NACOGDOCHES             31.61N 94.65W
02/11/2009  E1.00 INCH       NACOGDOCHES        TX   LAW ENFORCEMENT

1227 AM     TSTM WND DMG     12 S MARSHALL           32.36N 94.35W
02/11/2009                   HARRISON           TX   LAW ENFORCEMENT

            TREE DOWN ON US HWY 59 S JUST NORTH OF THE PANOLA COUNTY
            LINE

1241 AM     HAIL             CARTHAGE                32.15N 94.34W
02/11/2009  E0.75 INCH       PANOLA             TX   BROADCAST MEDIA

0110 AM     TSTM WND DMG     SHREVEPORT              32.47N 93.80W
02/11/2009                   CADDO              LA   LAW ENFORCEMENT

            NUMEROUS DOWNED TREES ACROSS THE CITY OF SHREVEPORT

0116 AM     TSTM WND GST     SHREVEPORT              32.47N 93.80W
02/11/2009  M60.00 MPH       CADDO              LA   ASOS

            MEASURED AT KDTN

0130 AM     TSTM WND GST     BOSSIER CITY            32.52N 93.66W
02/11/2009  M59.00 MPH       BOSSIER            LA   ASOS

            MEASURED AT KBAD

&&

12

The radar

The Shreveport radar (KSHV), 107 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
February 11, 2:01 AM CST
Where
Columbia County, 0.58 mi W of Magnolia
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
33.270, -93.240

Numerous trees and power lines were downed. An awning was blown off the Coca Cola plant and a radio tower was blown down at the police department.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151946.